Last Updated on January 4, 2021
Depression is one of the major mental illnesses rampant around the world. Just in the US population, 17.3 million citizens suffer from this illness (see more), their ages 18 years and older, usually those in their mid-lives. The report also found depression affects women more than men, which will pose a more significant problem once they find out post-check-up that antidepressants cause weight gain.
45% of these women affected say their depression started because of a twisted body image or feeling inadequate about themselves. 40% say it is rooted in childhood trauma, bullying, abuse, and physical violence. The rest could not pinpoint the last time they didn’t feel the depressive episodes, which is also reasonable given that major depression causes lapses of memory and memory suppression.
As someone wanting to get a positive experience from taking antidepressants, what are you to do? Luckily, there are many ways to make sure the weight gain coming with antidepressants can be controlled. Read on to find out these various ways.
How Does Antidepressants Cause Weight Gain?
SSRI (Selective Serotonin Reuptake Inhibitor) is the most common antidepressant that causes weight gain to a user. Unfortunately, it is also one of the most potent and commonly used in the market, and many clients would instead gain a few founds than slide back into depression.
The problem is the weight causes and exacerbates their depressive episodes. Healthcare teams are still struggling with this dilemma, and the backfire the medicine causes.
Some researchers say this is due to the depressive episodes ending and the feeling of euphoria takes over. Some patients lose their appetite when in the depressive episodes, and not eating enough is a significant sign of major depression in most patients. Things become pleasurable after taking the medication. They eat more due to the sheer elation they feel when eating.
Others claim it affects metabolic processes when some doctors have claimed some patients have sworn off eating but still gain weight, much like the effects of hypothyroidism. Mostly though, it’s just the unstoppable cravings they have while medicated. It’s primarily carbohydrates and sweets, which physicians explain as the effects of “comfort food.”
But since technology has catapulted itself into advancement, there are now new ways to avoid this side-effect. Companies like genesight.com have created antidepressants that don’t cause a spike in appetite. Unlike SSRIs, TCAs, and MAOIs that have this irremovable side-effect, modern medicine decided to fight against the side-effect isn’t enough: it needed to go completely.
Ways To Personally Manage SSRI-induced Weight Gain
Control Your Diet
Before anything, you should assess yourself and your self-control. Gaining weight is inevitable when you’re taking medications—one way or another, there will be side-effects, if not adding a few pounds to your value. Some come in headaches, tremors, and fevers that are all unavoidable. You can personally control your calorie intake and focus on eating non-processed, healthy food.
Obesity has become a big problem according to physicians and researchers. This condition can root in antidepressant use, and why many doctors advise strict diet for these patients, mostly when their BMI already hovers on the obese side. According to this study, there is a relationship between weight gain and antidepressants. Both obesity and depression are widespread and can be a deadly duo.
Opt For An Active Lifestyle
Studies are done between the decreased number of depressive episodes and having an active lifestyle, which can be a good reason to exercise more. But more importantly, losing those pounds are best done while you’re sweating. While you’re losing weight, your brain is stimulated to make more activity, which lessens depressive symptoms and promotes serotonin secretion.
Other than that, coupling this with a healthy diet will most likely tip the odds in your favor. Just as obesity and depression are a deadly combo, it is a healthy diet and fresh air exercise.
Although all antidepressants have this side-effect, our bodies metabolize medications differently. There is a possibility that changing your SSRI for MAOIs can address this problem but can bring forth other issues unique to that medication. Before anything else, consult your doctor and make sure all the tips above are in no opposition with any underlying condition (e.g., Asthma, Diabetes Mellitus).